Antibiotics are present in some vaccines and are used to prevent bacterial contamination during manufacture. Because antibiotics can cause severe allergic reactions in children (like hives, swelling at the back of the throat, and low blood pressure), some parents are concerned that antibiotics contained in vaccines might be harmful. However, antibiotics most likely to cause severe allergic reactions (e.g., penicillins, cephalosporins and sulfa drugs) are not contained in vaccines.
Antibiotics used during vaccine manufacture include neomycin, polymyxin B, streptomycin and gentamicin. Only neomycin is contained in vaccines in detectable quantities (see table below). However, small quantities of neomycin contained in some vaccines have never been clearly found to cause severe allergic reactions.
Therefore, the possibility that the trace quantities of antibiotics contained in vaccines cause severe allergic reactions remains, at best, theoretical.
|Vaccine||Trade Name||Quantity (per dose)|
|measles, mumps, rubella||MMR||0.025 mg|
Goh CL. Anaphylaxis from topical neomycin and bacitracin. Aust J Dermatol. 1986;27:125-126.
Kwittken PL, Rosen S, Sweinberg SK. MMR vaccine and neomycin allergy. Am J Dis Child. 1993;147:128-129.
Leyden JJ, Kligman AM. Contact dermatitis to neomycin sulfate. JAMA 1979;242:1276-1278.
MacDonald RH, Beck M. Neomycin: a review with particular reference to dermatolgical usage. Clin Exp Dermatol. 1983;8:249-258.
Yunginger JW. Anaphylaxis. Curr Prob Pediatr. 1992;22:130-146.
Reviewed by: Paul A. Offit, MD
Date: April 2013
Materials in this section are updated as new information and vaccines become available. The Vaccine Education Center staff regularly reviews materials for accuracy.You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family's personal health. You should not use it to replace any relationship with a physician or other qualified healthcare professional. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult your physician or, in serious cases, seek immediate assistance from emergency personnel.